Background: Mycophenolate mofetil (MMF) and mizoribine (MZR) are increasingly used as immunosuppressive agents for organ transplantation and chronic inflammation. We report a patient with rheumatoid arthritis who had an acute inflammatory syndrome triggered by preoperative immunosuppression therapy with both MMF and MZR. Case report: A 41-year-old woman with IgA nephropathy was referred to our department for living donor renal transplantation. She had rheumatoid arthritis that was adequately treated with prednisolone 5 mg once a day and salazosulfapyridine 2000 mg once a day. MMF 1000 mg twice a day was started for desensitization therapy. Three days later, the patient developed arthritis in the joints of her left hand and elevated inflammatory markers. On day 7, MMF was switched to MZR 150 mg 3 times a day. However, the symptoms extended to both shoulders and the joints of the right foot; MZR was discontinued. The arthritis and inflammatory markers improved. Two months later, the patient was rechallenged with MMF followed by MZR, resulting in a similar clinical course as previously. Tacrolimus (TAC) 3 mg twice a day and everolimus (EVL) 0.5 mg twice a day were introduced as alternative immunosuppressant therapies. No arthritis occurred. ABO-compatible living donor renal transplantation was successfully performed. The patient received TAC, EVL, prednisolone, rituximab, and basiliximab, and her postoperative course was uneventful without arthritis or rejection. At 9 months postoperatively, the serum creatinine was 0.79 mg/dL. Conclusions: Acute inflammatory syndrome is an extremely rare complication triggered by preoperative immunosuppression therapy. If antimetabolites cannot be used in immunologically high-risk patients, transplantation becomes very difficult. Clinicians should keep in mind this paradoxical reaction.
|Number of pages||3|
|Publication status||Published - Apr 1 2018|
ASJC Scopus subject areas